Minnesota, 2022Blizzard in Minnesota, February 22, 2022
February 22, 2022 · NWS FGF · 1 event in 1 county or zone
A re-intensifying surface pressure gradient produced winds gusting at 35 to 42 mph and widespread ground blizzard conditions across far southeastern ND and adjacent portions of westcentral MN, through the morning and afternoon of February 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A re-intensifying surface pressure gradient produced winds gusting at 35 to 42 mph and widespread ground blizzard conditions across far southeastern ND and adjacent portions of westcentral MN, through the morning and afternoon of February 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 21, 11:45 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 21, 11:45 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CST Mon Feb 21 2022
.UPDATE...
Issued at 1145 PM CST Mon Feb 21 2022
The strongest winds currently seem to be in the Oakes/Gwinner
area, so the lowest visibilities were there too. Although wind
speeds have dropped a little during the evening, they have still
been gusting at times, and still causing some very low
visibilities. There are still echoes moving toward southeast North
Dakota and west central Minnesota (from north central South
Dakota), but snowfall rates should still be pretty light into the
early overnight hours (until this arrives). This will translate
into the Tuesday forecast as well. Where snow falls, visibilities
will probably get pretty bad as the winds crank up again. If snow
does not fall, or is very light, conditions will not be as bad.
Some of the latest model data is coming in shows the Winter Storm
Warning area keeping the steadiest snow, so that area will have
to be monitored for possible blizzard conditions again on Tuesday.
UPDATE Issued at 1008 PM CST Mon Feb 21 2022
The Blizzard Warning expired at 9 pm, so most of that area has
transitioned back to a Winter Storm Warning. Only transitioned the
highway 200 corridor from the Winter Storm Warning to a Winter
Weather Advisory. Pushed the expiration time on all the headlines
until 6 pm Tuesday. It appears that wind speeds will increase
again by mid Tuesday morning and remain gusty through the
afternoon. If these winds occur with steady bands of falling snow
again (like they did today), will have to watch for additional
blizzard conditions on Tuesday. At least through the overnight
period, wind speeds will decrease enough and it appears there will
be somewhat of a lull in snowfall. More is on the way, but it may
not arrive until after midnight.
UPDATE Issued at 634 PM CST Mon Feb 21 2022
Conditions are best early this evening up along the Canadian
border, where visibilities have generally been greater than 6
miles. Visibilities really start to deteriorate south of this
area, and pretty quickly. However, the worst visibilities continue
within the Blizzard Warning area, which continues through 9 pm.
Think now that it has gotten dark, wind speeds will decrease a
little overnight, before cranking up again on Tuesday. No changes
to the forecast at this point, will see how visibilities and wind
speeds look before 9 pm.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 245 PM CST Mon Feb 21 2022
BZW warning was issued for Sargent, Ransom, Barnes, Richland, Cass,
Wilkin, and Clay county as they have been having frequent winds at
or above 35mph along with reduced visibilities below 1/4 of a mile.
We expect blizzard conditions to continue into the evening hours.
The winter storm warning area will continue to see significantly
reduced visibility this afternoon and into the overnight, but won't
see the frequent gusts to 35mph. Both the wind and the reduced
visibility are needed for Blizzard Criteria, and looks to occur only
in the current BZW area. Areas north of the warning are in a WWY and
continue to see blowing and drifting snow impacts from reduced
visibilities in open country down to 1/2 a mile at times. The WWY
closer to lakes country may see some extra snow accumulations of up
to 2 inches on top of the blowing and drifting snow impacts. Areas
outside of the winter weather advisory (Far northern MN and ND) are
in wind chill headlines and will continue to see dangerous cold.
A narrow heavy band of snow has been affecting the southern valley
this morning and will continue to march ENE into central MN by the
evening hours. Snowfall rates may reach up to 1 inch per hour
reducing visibilities and causing significant travel impacts. This
band of snow is set up along the frontogentic axis of the main system
producing the heavier snowfall rates. As this band moves out of the
area, there will be still light snow and impacts from
blowing/drifting to deal with through the first part of the
overnight.
Guidance continues to suggest another wave of snow moving in
overnight affecting the southern valley into western MN adding to
the snowfall across the those areas. Winds will diminish overnight
and transition to more northwesterly bringing some blowing and
drifting snow for tomorrow. How well we mix Tuesday morning will
determine the severity of the blowing and drifting, but in any area
of heavier snow reductions down to 1/4 of a mile can not be ruled
out. As of right now wind gusts reach up to 35mph. Conditions begin
to improve by Tuesday afternoon, with snow moving into central and
eastern MN. When all said and done total accumulations are expected
to range from 1-4 inches along Hwy 200, 4-10 inches along I94, and
8+ south of I94, with the highest along the SD border into Grant and
Wilkin counties.
Dangerous cold envelopes ND and NW MN throughout the short term and
getting into the long term. The coldest night most likely will be
Tuesday night, with morning lows on Wednesday being in the negative
20s across the region. Wind chills reach toward -40 to -50 across
eastern ND and NW MN. Significant travel impacts through Tuesday
afternoon from the winter storm producing blizzard conditions in the
southern valley. Stay safe out there!
.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CST Mon Feb 21 2022
Impacts in the extended period will be confined to the cold with dry
high pressure set in place across the northern plains and a storm
track south of the area supported by ensemble guidance. As such
temps will be well below average for the end of Feb with Wednesday
and Thursday highs in the single digits below zero and lows in the
teens and 20s below leading to a prolonged period of dangerous wind
chills as low as 50 below. Some moderation in temps begin Friday
seeing temps climb into the single digits and eventually teens and
20s on Saturday before a cold front drops them down into the single
digits again Sunday. Overall a dry forecast for now but snow showers
maybe possible Saturday along the aforementioned cold front. &&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1147 AM CST Mon Feb 21 2022
Snow and wind will create IFR - MVFR conditions into Tuesday AM
along with a consistent NNE wind 20-30 kts with the heaviest
snowfall rates at FAR. Winds will begin to weaken overnight into
tomorrow morning with snow lingering at BJI and FAR.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CST Mon Feb 21 2022
Pretty much kept with the same ideas as from the 00z set of TAFs.
The worst impacts over this TAF period will likely be at KFAR
(from wind and falling snow), with lower impacts expected at the
rest of the TAF sites (less wind and less, little or no snow).
Generally expect an uptick in wind speeds again on Tuesday
morning and continuing through the afternoon. By late afternoon or
early evening, wind speeds should start to decrease and the snow
will taper off as well.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 PM CST Tuesday for NDZ038-039-049-
052-053.
Winter Weather Advisory until 6 PM CST Tuesday for NDZ027>030.
Wind Chill Warning until noon CST Wednesday for NDZ006-007-014-
015-024-026-054.
Wind Chill Advisory until noon CST Wednesday for NDZ008-016.
MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ003-024-
027>032-040.
Winter Weather Advisory until 6 PM CST Tuesday for MNZ001-002-
015>017-022-023.
Wind Chill Advisory until noon CST Wednesday for MNZ004>009-013-
014.
UPDATE...Godon
SHORT TERM...Spender
LONG TERM...JK
AVIATION...GodonHazardous weather outlook, Feb 21, 10:21 PM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1021 PM CST Mon Feb 21 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-230430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
1021 PM CST Mon Feb 21 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Near blizzard conditions will continue overnight across southeast
North Dakota and the southern Red River Valley. An additional 1 to
8 inches of snow are possible, with the higher end amounts
expected in the far southern Red River Valley into adjacent areas
of west central Minnesota. Snowfall will continue elsewhere, but
mainly along and south of highway 200, where up to an additional 1
to 2 inches are possible. North of highway 2, hazardous wind
chills are expected, some as low as 50 below zero.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The significant winter storm will come to an end late Tuesday
afternoon or early evening. However, dangerous wind chills will
continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Snowfall and visibility reports are always appreciated.
In the hours before
Local storm report, Feb 21, 10:24 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1024 PM CST MON FEB 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HEAVY SNOW BATTLE LAKE 46.29N 95.72W
02/21/2022 M8.0 INCH OTTER TAIL MN PUBLIC
STILL SNOWING.
&&Local storm report, Feb 22, 1:39 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
139 AM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW GRAND FORKS 47.92N 97.07W
02/22/2022 M1.5 INCH GRAND FORKS ND CO-OP OBSERVER
OFFICIAL NWS GRAND FORKS CLIMATE SNOWFALL
FOR MONDAY 2/21/2022.
1200 AM SNOW FARGO 46.88N 96.82W
02/22/2022 M4.4 INCH CASS ND CO-OP OBSERVER
OFFICIAL FARGO CLIMATE SNOWFALL FOR THE DAY
MONDAY 2/21/2022.
&&Blizzard, Wilkin
- When
- February 22, 2:34 AM CST to 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Winds gusting from 35 to 42 mph, along with blowing and drifting snow, produced widespread ground blizzard conditions.. with visibilities frequently below one quarter mile as reported by MN DOT RWIS wind sensors and observed by area law enforcement and DOT personnel.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011723.